Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

A unified extension of two results of Ky Fan
on the sum of matrices


Author: Tin-Yau Tam
Journal: Proc. Amer. Math. Soc. 126 (1998), 2607-2614
MSC (1991): Primary 15A60, 22E30
DOI: https://doi.org/10.1090/S0002-9939-98-04770-4
MathSciNet review: 1487343
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be an $n\times n$ Hermitian matrix with $\lambda(A) = (\lambda _1(A), \dots, \break \lambda _n(A))$ where $\lambda _1(A) \ge \cdots \ge \lambda _n(A)$ are the ordered eigenvalues of $A$. A result of Ky Fan (1949) asserts that if $A$ and $B$ are $n\times n$ Hermitian matrices, then $\lambda(A+B)$ is majorized by $\lambda(A) + \lambda(B)$. We extend the result in the framework of real semisimple Lie algebras in the following way. Let $\frak g$ be a noncompact real semisimple Lie algebra with Cartan decomposition ${\frak g} = {\frak t} + {\frak p}$. We show that for any given $p, q\in \frak p$, $a_+(p+q)\le a_+(p) + a_+(q)$, where $a_+(x)$ is the unique element corresponding to $x\in \frak p$, in a fixed closed positive Weyl chamber ${\frak a}_+$ of a maximal abelian subalgebra ${\frak a}$ of ${\frak g}$ in ${\frak p}$. Here the ordering $\le$ is induced by the dual cone ${\frak a}_+^*$ of ${\frak a}_+$. Fan's result corresponds to the Lie algebra ${\frak {sl}}(n, {\Bbb C})$. The compact case is also discussed. As applications, two unexpected singular values inequalities concerning the sum of two real matrices and the sum of two real skew symmetric matrices are obtained.


References [Enhancements On Off] (What's this?)

  • [A] M. F. Atiyah and R. Bott, The Yang-Mills equations over Riemann surfaces, Philos. Trans. Roy. Soc. London Ser. A 308 (1983), no. 1505, 523–615. MR 702806, https://doi.org/10.1098/rsta.1983.0017
  • [B] N. Irimiciuc, I. Rusu, and C. Huiu, Exposition of a plane-axial geometric representation, Bul. Inst. Politehn. Iaşi (N.S.) 8 (12) (1962), no. fasc. 3-4, 65–74 (Romanian, with Russian and Italian summaries). MR 0184116
  • [F1] Fan K. (1949), On a theorem of Weyl concerning eigenvalues of linear transformatioins I., Proc. Nat. Acad. Sci. U.S.A. 35:652-655. MR 11:600e
  • [F2] Fan K. (1951), Maximum properties and inequalities for the eigenvalues of completely continuous operators, Proc. Nat. Acad. Sci. U.S.A. 37:760-766. MR 13:661e
  • [F3] Fan K. and Hoffman A. (1955), Some metric inequalities in the space of matrices, Proc Amer. Math. Soc. 6:111-116. MR 16:784j
  • [He] Sigurdur Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure and Applied Mathematics, vol. 80, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1978. MR 514561
  • [Hi] Joachim Hilgert, Karl Heinrich Hofmann, and Jimmie D. Lawson, Lie groups, convex cones, and semigroups, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1989. Oxford Science Publications. MR 1032761
  • [Ka] Anthony W. Knapp, Representation theory of semisimple groups, Princeton Mathematical Series, vol. 36, Princeton University Press, Princeton, NJ, 1986. An overview based on examples. MR 855239
  • [Ko] Bertram Kostant, On convexity, the Weyl group and the Iwasawa decomposition, Ann. Sci. École Norm. Sup. (4) 6 (1973), 413–455 (1974). MR 0364552
  • [M] Albert W. Marshall and Ingram Olkin, Inequalities: theory of majorization and its applications, Mathematics in Science and Engineering, vol. 143, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1979. MR 552278
  • [O] A. L. Onishchik and È. B. Vinberg, Lie groups and algebraic groups, Springer Series in Soviet Mathematics, Springer-Verlag, Berlin, 1990. Translated from the Russian and with a preface by D. A. Leites. MR 1064110
  • [T] Tam T. Y. (1997), Kostant's convexity theorem and the compact classical groups, Linear and Multilinear Algebra 43 (1997), 87-113.
  • [Th] Robert C. Thompson and Linda J. Freede, On the eigenvalues of sums of Hermitian matrices, Linear Algebra and Appl. 4 (1971), 369–376. MR 0288132

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 15A60, 22E30

Retrieve articles in all journals with MSC (1991): 15A60, 22E30


Additional Information

Tin-Yau Tam
Affiliation: Department of Mathematics, Auburn University, Auburn, Alabama 36849-5310
Email: tamtiny@mail.auburn.edu

DOI: https://doi.org/10.1090/S0002-9939-98-04770-4
Keywords: Eigenvalues, singular values, partial order
Received by editor(s): February 13, 1997
Additional Notes: Part of this work was done while the author was a visiting scholar in Mathematics Department of the University of Hong Kong, Dec. 1996-Jan. 1997. The travel was made possible by local subsistence provided by the department and travel grants from COSAM of Auburn University and NSF EPSCoR in Alabama.
Communicated by: Lance W. Small
Article copyright: © Copyright 1998 American Mathematical Society